South Dakota, 2011

Strong Wind in South Dakota, February 17, 2011

February 17, 2011 · NWS ABR · 1 event in 1 county or zone

Strong west winds gusting over 50 mph tipped over four semis on Interstate-29 between mile markers 208 and 227 during the early afternoon hours. One driver was injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong west winds gusting over 50 mph tipped over four semis on Interstate-29 between mile markers 208 and 227 during the early afternoon hours. One driver was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 17, 10:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 17, 10:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CST THU FEB 17 2011

.UPDATE...
ADDED SOME FOG FROM THE I-29 CORRIDOR EAST FOR THE REMAINDER OF
THE MORNING. BY AFTERNOON WINDS SHOULD INCREASE AND VSBYS WILL
INCREASE. ADJUSTED TEMPS ACROSS THE REGION TO ACCOUNT FOR FALLING
TEMPS IN THE WEST IN THE LAST HOUR AND DOWNSLOPE WIND INDUCED TEMP
RISES ALONG THE SISSETON HILLS. SREF SEEMED TO HAVE THE BEST
HANDLE WHEN MIXED WITH THE GFS ON THE HOURLY TRENDS. WINDS HAVE
PICKED UP ACROSS THE WEST AND SHOULD EASILY REACH ADVISORY
CRITERIA AROUND NOON. SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
A STRONG SURFACE LOW PRESSURE AREA IN NORTHWEST SD EARLY THIS
MORNING WILL TRACK NORTHEAST INTO NORTHERN MN THIS EVENING. BEHIND
THIS A STRONG COLD FRONT WILL SWEEP ACROSS THE CWA THROUGH THE
AFTERNOON. FOR EARLY THIS MORNING...AREAS OF FOG WERE ACROSS
NORTHEAST SD AND WEST CENTRAL MN. THUS...INSERTED THE MENTION OF
FOG INTO MID MORNING. OTHERWISE...SUNNY SKIES WILL BECOME PARTLY
TO MOSTLY CLOUDY WITH WINDS BECOMING NORTHWEST AND INCREASING. THE
MODELS SHOW AS CAA KICKS IN AND THE LOW LEVEL LAPSE RATES
STEEPEN...925 MB WINDS OF 25 TO 40 KNOTS WILL MIX OUT AND BRING
VERY WINDY CONDITIONS TO THE CWA. THUS...WILL ISSUE A WIND
ADVISORY FOR THE CWA THROUGH THIS EVENING. HIGHS TODAY WILL STILL
BE ABOVE NORMAL AS THE WARMER AIR MIXES OUT THIS MORNING WITH CAA
KICKING IN STRONGER THIS AFTERNOON. ALSO...SOUNDINGS INDICATE
STRATUS CLOUDS WILL MOVE IN/DEVELOP ACROSS MUCH OF THE CWA TODAY
ALONG AND BEHIND THE COLD FRONT. THE WINDS WILL SLOWLY FALL OFF
TONIGHT AS TEMPERATURES FALL INTO THE TEENS UNDER CLEARING SKIES.
CANADIAN SURFACE HIGH PRESSURE WILL DOMINATE THE WEATHER FOR
FRIDAY THROUGH SATURDAY ACROSS THE CWA. THUS...EXPECT IT TO
REMAIN DRY WITH BELOW NORMAL TEMPERATURES. SOUNDINGS INDICATE MORE
STRATUS CLOUDS WILL LIKELY DEVELOP ON COLD NORTHEAST WINDS ON
SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY AM

MODELS HAVE BEGUN TO SYNC ON TIMING/INTENSITY/TRACK OF 4 CORNERS
LOW EJECTING INTO THE CENTRAL PLAINS EARLY IN THE PERIOD...WHILE
ARCTIC HIGH PRESSURE SETTLES ACROSS NORTHERN MINNESOTA. THESE TWO
FEATURES WILL COMBINE TO BRING A GOOD DOSE OF WINTER CONDITIONS
BACK TO THE REGION FOR THE LATTER HALF OF THE WEEKEND/START OF
NEXT WEEK. PROFILE TEMPERATURES SUGGEST DENDRITIC GROWTH ZONE
DURING PRECIPITATION ONSET AND CONTINUING THROUGHOUT EVENT...SO
PTYPE REMAINS SNOW/MIXED PRECIPITATION BEING UNLIKELY. THE CLOUD
COVER AND TYPE OF AIRMASS SUGGEST LITTLE DIURNAL CHANGE IN
TEMPERATURES THROUGH THIS TIMEFRAME.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW END VFR AND MVFR CIGS WILL SLIDE EAST ACROSS THE AREA
THROUGHOUT THE DAY. THEY HAVE ALREADY MADE IT INTO KMBG...AND WILL
SPREAD EASTWARD THROUGHOUT THE DAY. KABR/KATY WILL EXPERIENCE VFR
CONDITIONS THE LONGEST BEFORE THE LOWER CIGS MOVE IN. SFC WINDS WILL
BE GUSTY FROM THE WEST AND NORTHWEST...EVENTUALLY REACHING
KABR/KATY DURING THE AFTERNOON. SPEEDS FROM 20 TO 25 KNOTS WITH
GUSTS AROUND 35 KNOTS CAN BE EXPECTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...CONNELLY
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 17, 4:36 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
436 AM CST THU FEB 17 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
436 AM CST THU FEB 17 2011 /336 AM MST THU FEB 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL BRING SNOW BACK TO THE REGION FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Roberts

When
February 17, 12:00 PM CST to 3:00 PM CST
Where
Roberts forecast zone
Measured
48 kt (55 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286928.